MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL MICRUSFRAME18 14MM X 47CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL MICRUSFRAME18 14MM X 47CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number MFR181447
Medical Device Problem Code Entrapment of Device (1212)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Procode is krd/hcg.(b)(6).Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).The device is available to be returned for evaluation and testing.If the device returns, a device investigation will be performed.(b)(4).Coil difficulty to detach, entanglement, and protrusion into the parent vessel are known potential complications associated with the use of embolic coils.Per the instructions for use (ifu), if a fault light is detected, the system ready light is not illuminated, or there is no detachment after two detachment attempts, replace the dcb unit.If detachment still does not occur, carefully withdraw the entire microcoil system and redeploy a new microcoil system.In this case, the physician pressed the ¿detach¿ button a third time and the coil detached, but it appears that the detached coil became entangled with previously placed coils and protruded out of the coil mass into the parent vessel.The protrusion required that a ¿guidewire¿ (believed to be the dpu wire) be used to push the coil back into the coil mass.Assignment of root cause for the event remains speculative and inconclusive, based on the minimal information provided; however, clinical and procedural factors, including vessel characteristics and device manipulation, may have contributed to the event and damages to the microcoil system noted in the preliminary device inspection.The product will be returned for further analysis; therefore, additional information may be available at that time.According to r&d, the preliminary finding of a translucent "lump"/"blob" near the heating element appears to be the remnant of the melted detachment fiber.This finding in and of itself does not indicate or correlate to a detachment issue, unless the fiber remnant is protruding substantially distally so as to be able to hook or interact with the proximal ring on the coil.This condition is not present in the preliminary images.It was not reported whether the concomitant detachment control box (dcb) and/or control cable would be returned with the microcoil delivery system.Without the return of the concomitant dcb and/or cable, a complete failure investigation cannot be conducted.The coil entanglement and protrusion into the parent vessel meet mdr reporting criteria as a ¿serious injury¿ since additional intervention was required to preclude permanent impairment/injury.Interference or friction between devices is a known occurrence.Removal and exchange of devices is common routine practice in endovascular procedures.If resistance is encountered, the system being inserted should be withdrawn as a unit to prevent injury.This is a common practice during procedures and is recommended in product ifu¿s.In this case, it appears that the exchange did not result in a loss of cerebral target position.Since the vast majority of diagnostic and interventional angiographic procedures utilize multiple device exchanges, an increased potential for patient injury is remote.Therefore, the resistance/friction encountered with the prowler select lpes microcatheter is not considered mdr reportable.A review of manufacturing documentation associated with this lot (s12293) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the coil-assisted balloon-occluded retrograde transvenous obliteration (brto) procedure, the physician encountered resistance when the guidewire (unspecified brand) was being advanced through the prowler select lpes microcatheter (606s155fx / 30122336).The microcatheter was replaced and there was no further issue with resistance felt.The physician started the coil embolization and inserted the 14mm x 47cm micrusframe 18 coil (mfr181447 / s12293) and re-rolled several times to release the coil; but the coil was slightly caught and pulled out of the coil mass.The guidewire was used to push the coil back into the coil mass several times and the procedure was completed with the coil placed in the aneurysm.The physician checked the tip of the delivery wire after the procedure was completed and noted that there was an abnormality in the heating part.It was reported that prior to the complaint coil, other coils were advanced through the microcatheter without any issue.There was no damage on the coil or coil delivery system prior to use.The guidewire was not kinked or damaged in any way prior to use.There was no report of any patient injury or adverse event.It was reported that the remaining component of the product will be returned for evaluation.Preliminary photo images of the complaint device were captured by the j&j (b)(4) affiliates.Functional analysis will be performed once the component of product is received.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product was received by the product analysis lab on 5/17/2019.The return product is pending evaluation.A supplemental 3500a report will be submitted once the product investigation has been completed.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during the coil-assisted balloon-occluded retrograde transvenous obliteration (brto) procedure, the physician encountered resistance when the guidewire (unspecified brand) was being advanced through the prowler select lpes microcatheter (606s155fx / 30122336).The microcatheter was replaced and there was no further issue with resistance felt.The physician started the coil embolization and inserted the 14mm x 47cm micrusframe 18 coil (mfr181447 / s12293) and re-rolled several times to release the coil; but the coil was slightly caught and pulled out of the coil mass.The guidewire was used to push the coil back into the coil mass several times and the procedure was completed with the coil placed in the aneurysm.The physician checked the tip of the delivery wire after the procedure was completed and noted that there was an abnormality in the heating part.It was reported that prior to the complaint coil, other coils were advanced through the microcatheter without any issue.There was no damage on the coil or coil delivery system prior to use.The guidewire was not kinked or damaged in any way prior to use.There was no report of any patient injury or adverse event.The product was returned for evaluation; the investigational finding is documented below.Investigation summary: the non-sterile 14mm x 47cm micrusframe 18 coil was received contained in a pouch.Visual inspection was performed.The hub was inspected; there was no damage observed.The device positioning unit (dpu) was observed kinked at 0.5 cm, 186 cm from the proximal end.The marker band was found at 69 cm from the distal end.This is within specification.The resheathing tool was observed broken in to two.The coil introducer was inspected and was observed to be in good condition.Microscopic inspection was performed.The v-notch was inspected and observed to be in good condition.The resistance heating (rh) and the articulation joint were inspected and found in good condition.The rh showed evidence of being heated.The embolic coil was reported as being placed in the aneurysm and was thus not returned for evaluation.Functional analysis could not be performed without the embolic coil.The resistance heating (rh) showed evidence of being heated, indicating that the detachment process was initiated, and the embolic coil was detached.There was no anomaly observed on the rh.Visual inspection confirmed that the dpu was kinked, the likely cause is excessive force though the exact cause cannot be conclusively determined.The reported issue that the coil became slightly caught and was pulled out of the coil mass was not tested as the issue is specific to the context of the procedure and is dependent on characteristics of the target lesion as well as on the handling of the device during the procedure.A review of manufacturing documentation associated with this lot (s12293) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Coil difficulty to detach, entanglement, and protrusion into the parent vessel are known potential complications associated with the use of embolic coils.Per the instructions for use (ifu), if a fault light is detected, the system ready light is not illuminated, or there is no detachment after two detachment attempts, replace the dcb unit.If detachment still does not occur, carefully withdraw the entire microcoil system and redeploy a new microcoil system.In this case, the physician pressed the ¿detach¿ button a third time and the coil detached, but it appears that the detached coil became entangled with previously placed coils and protruded out of the coil mass into the parent vessel.The protrusion required that a ¿guidewire¿ (believed to be the dpu wire) be used to push the coil back into the coil mass.Assignment of root cause for the event remains speculative and inconclusive, based on the minimal information provided; however, clinical and procedural factors, including vessel characteristics and device manipulation, may have contributed to the event and damages to the microcoil system noted in the preliminary device inspection.The product will be returned for further analysis; therefore, additional information may be available at that time.According to r&d, the preliminary finding of a translucent "lump"/"blob" near the heating element appears to be the remnant of the melted detachment fiber.This finding in and of itself does not indicate or correlate to a detachment issue, unless the fiber remnant is protruding substantially distally so as to be able to hook or interact with the proximal ring on the coil.This condition is not present in the preliminary images.It was not reported whether the concomitant detachment control box (dcb) and/or control cable would be returned with the microcoil delivery system.Without the return of the concomitant dcb and/or cable, a complete failure investigation cannot be conducted.The coil entanglement and protrusion into the parent vessel meet mdr reporting criteria as a ¿serious injury¿ since additional intervention was required to preclude permanent impairment/injury.Interference or friction between devices is a known occurrence.Removal and exchange of devices is common routine practice in endovascular procedures.If resistance is encountered, the system being inserted should be withdrawn as a unit to prevent injury.This is a common practice during procedures and is recommended in product ifu¿s.In this case, it appears that the exchange did not result in a loss of cerebral target position.Since the vast majority of diagnostic and interventional angiographic procedures utilize multiple device exchanges, an increased potential for patient injury is remote.Therefore, the resistance/friction encountered with the prowler select lpes microcatheter is not considered mdr reportable.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
MICRUSFRAME18 14MM X 47CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key8566144
Report Number2954740-2019-00545
Device Sequence Number19398210
Product Code KRD
UDI-Device Identifier10886704078111
UDI-Public10886704078111
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Catalogue NumberMFR181447
Device Lot NumberS12293
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/17/2019
Initial Date Received by Manufacturer 04/11/2019
Supplement Date Received by Manufacturer05/17/2019
06/25/2019
Initial Report FDA Received Date04/30/2019
Supplement Report FDA Received Date05/17/2019
06/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;